Texas, 2009Drought in Texas, July 21 to 31, 2009
July 21 to 31, 2009 · NWS BRO · 2 events in 2 counties and zones
Hot to very hot temperatures, frequently gusty winds, low humidity, and no rain allowed Extreme to Exceptional Drought to spread across all of Jim Hogg and nearly all of Starr County for the last 10 days of July. Dryland crop damage and livestock losses would increase in August; values per county will be provided in the August narrative and county-by-county breakdown for all of Deep South Texas.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Hot to very hot temperatures, frequently gusty winds, low humidity, and no rain allowed Extreme to Exceptional Drought to spread across all of Jim Hogg and nearly all of Starr County for the last 10 days of July. Dryland crop damage and livestock losses would increase in August; values per county will be provided in the August narrative and county-by-county breakdown for all of Deep South Texas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at Jul 20, 7:15 PM CST, 4 hours 45 minutes earlier.
Area forecast discussion, Jul 20, 7:15 PM CST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
815 PM CDT MON JUL 20 2009
.DISCUSSION...NEARLY CRYSTAL CLEAR SKIES WITHIN DEEP SOUTH TEXAS
TODAY...EXCEPT FOR A FEW FAIR WEATHER CUMULUS...AND THE RECENT
INFLUX OF HIGH CIRRUS FROM CONVECTION OVER CENTRAL TEXAS. ISSUED
UPDATED ZONE FORECAST TO ACCOUNT FOR THIS CLOUDINESS. NO CHANGE
IN THE CURRENT PATTERN THROUGH THE NEXT SEVERAL DAYS...WITH HOT
AND DRY WEATHER CONTINUING THROUGH EARLY IN THE WEEKEND. FAINT
GLIMMER OF HOPE ON HORIZON FOR LATE IN THE WEEKEND AND EARLY NEXT
WEEK...WITH ISOLATED PRECIPITATION POSSIBLE.
&&
.MARINE...SCA FOR THE LAGUNA HAS BEEN EXTENDED UNTIL 10 PM...AS SE
WINDS REMAIN 20 TO 25 KNOTS THIS EARLY EVENING. THE INTERPLAY
BETWEEN HIGH PRESSURE OVER THE ADJACENT GULF OF MEXICO AND LOW
PRESSURE OVER NRN TX WILL KEEP SE WNDS STRONG THROUGH WEDNESDAY...
WITH SMALL CRAFT ADVISORIES LIKELY NECESSARY AT TIMES THROUGH THIS
PERIOD. WINDS AND SEAS WILL DECREASE BY THURSDAY AND MODERATE
SOUTHEASTERLY WINDS AND LOWER SEAS WILL PREVAIL ACROSS THE MARINE
AREAS FRIDAY THROUGH THE WEEKEND.
&&
.AVIATION...VFR CONDITIONS WITH MODERATE AND GUSTY SOUTHEASTERLY
WINDS AND PARTLY CLOUDY SKIES WILL CONTINUE THROUGH 9 PM...THEN
DECREASE TO 10 TO 15 KTS OVERNIGHT. VFR CONDITIONS ARE XPCTD TUESDAY
BUT STRONG SOUTHEAST WINDS WILL CAUSE THE PRIMARY AVIATION CONCERN.
&&
.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL 80 96 79 95 / 0 10 10 10
BROWNSVILLE 79 97 79 97 / 0 10 10 10
HARLINGEN 78 98 77 99 / 0 10 10 10
MCALLEN 78 99 78 100 / 0 10 10 10
RIO GRANDE CITY 79 102 79 100 / 0 10 10 10
SOUTH PADRE ISLAND 81 88 80 89 / 0 10 10 10
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
SMALL CRAFT ADVISORY UNTIL 10 PM CDT THIS EVENING FOR GMZ130-132-135.
&&
THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE
SYNOPTIC/GRIDS...TOMASELLI-66
MARINE/AVIATION/MESO...PHILO-58
Hazardous weather outlook, Jul 20, 4:31 AM CST, 19 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
531 AM CDT MON JUL 20 2009
GMZ130-132-135-150-155-170-175-TXZ248>257-211100-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
531 AM CDT MON JUL 20 2009
...ELEVATED HEAT INDEX VALUES CONTINUE TODAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS...THE GULF
OF MEXICO AND THE LAGUNA MADRE.
.DAY ONE...TODAY AND TONIGHT.
THE COMBINATION OF WARM TEMPERATURES AND HIGH DEW POINTS WILL
PRODUCE HEAT INDEX VALUES BETWEEN 105 AND 110 DEGREES TODAY.
RESIDENTS WITH OUTDOOR ACTIVITIES PLANNED ARE URGED TO DRINK
PLENTY OF WATER...WEAR LIGHT WEIGHT AND LIGHT COLORED CLOTHING
AND TAKE FREQUENT BREAKS FROM THE HEAT. YOUNG CHILDREN AND PETS
SHOULD NEVER BE LEFT UNATTENDED IN VEHICLES. THIS IS ESPECIALLY
TRUE DURING WARM OR HOT WEATHER WHEN CAR INTERIORS CAN REACH
LETHAL TEMPERATURES IN A MATTER OF MINUTES.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
ELEVATED HEAT INDEX VALUES OF 105 TO 110 DEGREES WILL LIKELY OCCUR
THROUGH THE MIDDLE OF THE WEEK.
AN ELEVATED RISK OF RIP CURRENTS WILL BE POSSIBLE THROUGH THE
MIDDLE OF THE WEEK AT THE BEACHES OF SOUTH PADRE ISLAND AND BOCA
CHICA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Drought, Starr
- When
- July 21, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Starr forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 26.562, -98.738 (the zone’s center; the record gives no point)
Drought conditions intensified across Starr County the last two weeks of July with above normal temperatures and dry conditions prevailing across the county. Exceptional (D4) drought conditions developed across the extreme north eastern tip of the county and Extreme (D3) drought conditions developed across the rest of the county on the 21st, continuing through the end of the month. Dryland crops continued to wither and cattle ranchers were continuing to sell some of their herds early due to a lack of sufficient water supply.
Drought, Jim Hogg
- When
- July 21, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Jim Hogg forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 27.043, -98.697 (the zone’s center; the record gives no point)
Exceptional (D4) Drought conditions spread west across the eastern half of Jim Hogg County for the final ten days of July, with Extreme (D3) conditions covering the rest of the County, as hot temperatures, gusty winds, low humidity, and no rain continued to take a toll on cattle and other livestock to close out the month with water supplies rapidly dwindling.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Lightning Strike in Minnesota, July 21, 20091 death · 1.75 in hail · 25 events
- Tornado and Hail in Texas, July 21, 2009$3.0 million · EF0 · 3 events
- Tornadoes and Flash Flooding in Arkansas, July 21, 2009$385,000 · EF0 · 9 events
- Flash Flooding and Hail in Colorado, July 21, 2009$371,000 · 1.5 in hail · 3 events
- Damaging Winds in Texas, July 21, 2009$200,000 · 56 kt wind · 9 events
- Lightning Strike in North Carolina, July 21, 2009$200,000 · 1 event
- Hail and Damaging Wind in Minnesota, July 21, 2009$25,000 · 55 kt wind · 2 events
- Flash Flooding and Flooding in Kansas, July 21 to 22, 2009$20,000 · 6 events
- Hail in Wisconsin, July 21, 2009$25,000 · 1 in hail · 1 event
- Flash Flooding in New Mexico, July 21, 2009$23,000 · 2 events
- Hail in Pennsylvania, July 21, 20091 in hail · 15 events
- Hail in Iowa, July 21, 2009$17,000 · 1 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 189203, 191722.